Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 8, NWS Honolulu, HI

December 20, 20194 counties in Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 20, 2019, 3:34 AM HST for 4 counties in Hawaii. It took effect at Dec 20, 2019, 3:28 PM HST. It was in force for 24 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2019, 3:34 AM HST (13:34 UTC)
In effect from
Dec 20, 2019, 3:28 PM HST
Expired
Dec 21, 2019, 3:00 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 5:00 PM HSTNON-TSTM WND DMGHawi, HIA TREE WAS REPORTED DOWN IN THE TOWN OF HAWI ON THE BIG ISLAND.
Dec 20, 7:20 PM HSTNON-TSTM WND DMGWahiawa, HIROOF BLOWN FROM A HOME ON CALIFORNIA AVENUE IN WAHIAWA.
Dec 20, 9:20 PM HSTNON-TSTM WND DMG3 Ne Honolulu, HIA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF NUUANU PALI DRIVE AND OLD PALI ROAD.
Dec 20, 9:22 PM HSTNON-TSTM WND DMG1 Nne Hawaii Kai, HIA TREE WAS REPORTED DOWN IN THE EMPLOYEE PARKING LOT OF THE HAWAII KAI POST OFFICE.
Dec 20, 10:01 PM HSTNON-TSTM WND DMG5 Ne Haleiwa, HIA TENT WAS REPORTED BLOWN ONTO PUPUKEA ROAD JUST PAST PUPUKEA PLACE. RESIDENTS MOVED THE TENT OFF THE ROAD.
Dec 21, 3:06 AM HSTNON-TSTM WND DMG3 Wsw Mililani Town, HIKUNIA ROAD WAS REPORTED CLOSED IN BOTH DIRECTIONS NEAR HAWAII COUNTRY CLUB, DUE TO TWO DOWNED POWER POLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWHW70 PHFO 201334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Fri Dec 20 2019

...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS THROUGH THIS 
AFTERNOON...

...HIGH WIND WARNING FOR ALL HAWAIIAN ISLANDS TONIGHT THROUGH 
SATURDAY AFTERNOON...

.A strong high pressure system north of the islands and a
developing area of low pressure west of the state, will result in
strengthening trade winds today. The trades will become very 
strong by this evening and will remain that way through Saturday,
then gradually ease through the remainder of the weekend.

HIZ001>021-023>027-210400-
/O.UPG.PHFO.HW.A.0004.191220T2200Z-191222T0400Z/
/O.NEW.PHFO.WI.Y.0036.191220T1334Z-191221T0400Z/
/O.NEW.PHFO.HW.W.0008.191221T0400Z-191222T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
334 AM HST Fri Dec 20 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY...

* WHAT...For the Wind Advisory, east to northeast winds 20 to 30
  mph with gusts to 50 mph today. For the High Wind Warning, east
  to northeast winds 25 to 40 mph with gusts to 60 mph tonight 
  through Saturday.

* WHERE...All Hawaiian Islands. The strongest winds will occur
  over and immediately downwind from the mountains.

* WHEN...Wind Advisory through 6 PM HST this evening. High Wind
  Warning, from 6 PM HST this evening trough 6 PM HST Saturday.

* IMPACTS...The strongest winds tonight and Saturday will likely
  result in damaging winds, including downed trees and power 
  lines. Sporadic power outages are likely. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds are expected to be at least
40 mph with gusts over 60 mph. Stay away from downed power lines.

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use extra
caution.

&&

$$

HIZ022-210400-
/O.UPG.PHFO.HW.A.0004.191220T2200Z-191222T0400Z/
/O.NEW.PHFO.WI.Y.0036.191220T1334Z-191222T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
334 AM HST Fri Dec 20 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
4 follow-up statements
757 
WWHW70 PHFO 201337 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
337 AM HST Fri Dec 20 2019

...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS THROUGH THIS 
AFTERNOON...

...HIGH WIND WARNING FOR ALL HAWAIIAN ISLANDS TONIGHT THROUGH 
SATURDAY AFTERNOON...

.A strong high pressure system north of the islands and a
developing area of low pressure west of the state, will result in
strengthening trade winds today. The trades will become very 
strong by this evening and will remain that way through Saturday,
then gradually ease through the remainder of the weekend.

HIZ001>021-023>027-210400-
/O.UPG.PHFO.HW.A.0004.191220T2200Z-191222T0400Z/
/O.COR.PHFO.WI.Y.0036.191220T1336Z-191221T0400Z/
/O.COR.PHFO.HW.W.0008.191221T0400Z-191222T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
337 AM HST Fri Dec 20 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY...

* WHAT...For the Wind Advisory, east to northeast winds 20 to 30
  mph with gusts to 50 mph today. For the High Wind Warning, east
  to northeast winds 25 to 40 mph with gusts to 60 mph tonight 
  through Saturday.

* WHERE...All Hawaiian Islands. The strongest winds will occur
  over and immediately downwind from the mountains.

* WHEN...Wind Advisory through 6 PM HST this evening. High Wind
  Warning, from 6 PM HST this evening through 6 PM HST Saturday.

* IMPACTS...The strongest winds tonight and Saturday will likely
  result in damaging winds, including downed trees and power 
  lines. Sporadic power outages are likely. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds are expected to be at least
40 mph with gusts over 60 mph. Stay away from downed power lines.

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use extra
caution.

&&

$$

HIZ022-210400-
/O.UPG.PHFO.HW.A.0004.191220T2200Z-191222T0400Z/
/O.NEW.PHFO.WI.Y.0036.191220T1337Z-191222T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
337 AM HST Fri Dec 20 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
304 
WWHW70 PHFO 210128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Fri Dec 20 2019


...HIGH WIND WARNING FOR ALL HAWAIIAN ISLANDS TONIGHT THROUGH
SATURDAY AFTERNOON...

.A strong high pressure system north of the islands and a
developing area of low pressure west of the state, will result in
strengthening trade winds this evening. The trades will become 
remain very strong through Saturday, then gradually ease through 
the remainder of the weekend.

HIZ001>021-023>027-211430-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-191221T0400Z/
/O.EXT.PHFO.HW.W.0008.191221T0128Z-191222T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
328 PM HST Fri Dec 20 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...East to northeast winds 25 to 40 mph with gusts to 60 mph
  tonight and Saturday.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai,
  Niihau, Oahu and the Big Island.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Damaging winds, including downed trees and power 
  lines. Sporadic power outages are likely. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds are expected to be at least
40 mph with gusts over 60 mph. Stay away from downed power lines.

&&

$$

HIZ022-211430-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-191222T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
328 PM HST Fri Dec 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Foster
995 
WWHW70 PHFO 211341
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 AM HST Sat Dec 21 2019

...HIGH WIND WARNING FOR ALL HAWAIIAN ISLANDS THROUGH EARLY THIS 
EVENING...

...WIND ADVISORY THROUGH EARLY THIS EVENING FOR THE HALEAKALA 
SUMMIT...

.A strong high pressure system north of the islands and a broad 
area of low pressure west of the state, will result in very 
strong trade winds across the island chain today. The trades are
expected to remain strong, but will gradually ease tonight and 
Sunday.

HIZ001>021-023>027-220400-
/O.CON.PHFO.HW.W.0008.000000T0000Z-191222T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
341 AM HST Sat Dec 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East to northeast winds 25 to 40 mph with gusts up to 60
  mph.

* WHERE...All Hawaiian Islands. The strongest winds will occur
  over and immediately downwind from the mountains.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds, including downed trees and power 
  lines. Sporadic power outages are likely. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds are expected to be at least
40 mph with gusts over 60 mph. Stay away from downed power lines.

&&

$$

HIZ022-220400-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-191222T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
341 AM HST Sat Dec 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
557 
WWHW70 PHFO 220100
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 PM HST Sat Dec 21 2019

...WIND ADVISORY FOR MOST OF HAWAII THROUGH TONIGHT...

.A strong high pressure system north of the islands and a broad 
area of low pressure west of the area will result in strong trade
winds tonight that will gradually ease beginning Sunday.

HIZ001>021-023>027-221400-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-191222T0400Z/
/O.NEW.PHFO.WI.Y.0037.191222T0100Z-191222T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
300 PM HST Sat Dec 21 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...All islands, except for Haleakala summit above 6000 feet
  and Big Island summits above 8000 feet. Strongest sustained
  winds will occur through mountain passes and exposed points.
  Strongest gusts will occur in leeward areas, particularly for
  Maui County and the Big Island.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing trees, tents
  and other temporary structures, and causing power outages.
  Motorists should use caution when driving high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use caution.

&&

$$

HIZ022-220200-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-191222T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
300 PM HST Sat Dec 21 2019

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Therefore, the advisory
is cancelled.

$$

Foster

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 19, 8:38 PM HST, 6 hours 56 minutes earlier.

Area forecast discussion, Dec 19, 8:38 PM HST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
838 PM HST Thu Dec 19 2019

.SYNOPSIS...
Relatively quiet trade wind weather is expected through tonight,
with locally breezy trades delivering windward showers and a few
leeward spillovers. Strong high pressure passing north of the
islands will produce very windy conditions Friday through Saturday
night, and possibly into Sunday. An old front will also move
through the state late Friday through early Saturday, bringing
some wet weather to the islands. An area of low pressure west of
the state will cause mostly cloudy conditions across the area on
into the middle of next week. A wet weather pattern could develop
around the Christmas holiday, but confidence in the details
remains low at this time.

&&

.DISCUSSION...
Currently at the surface, a 1033 mb high is centered around 1400
miles north-northwest of Kauai, while an old front around 140
miles north of Kauai. The gradient is already beginning to tighten
up across the island chain this evening, with moderate to breezy
trades in place. Infrared satellite imagery showers partly cloudy
skies in most areas, with some leeward pockets of more extensive
cloud cover in windward areas as well as leeward sections of the
Big Island. Radar imagery shows bands of trade wind showers moving
into windward areas, with some of these showers reaching leeward
areas as well. Main short term concern revolves around the very
strong trade winds expected during the next few days.

A strong 1033-1035 mb high will shift eastward well to the north
of the islands during the next few days. Meanwhile, the remnants
of an old front will push steadily southward through the island
chain Friday afternoon through Saturday morning. Winds are
expected to really ramp up along and behind this old remnant
front. Winds will strengthen through the day Friday, with very
windy conditions expected Friday night through Saturday night and
possibly into Sunday. A High Wind Watch remains in effect for the
entire state beginning at Noon Friday and continuing through 6 PM
Saturday. Wind Advisories and possibly High Wind Warnings will be
required for much of the state with the morning forecast package.

More uncertainty in the wind forecast begins next week. The GFS
drags a front into the island chain during the middle to latter
part of the week, while the ECMWF maintains solid trade winds
through late next week. Given the continued uncertainty in the
forecast, will follow a middle of the road solution which results
in moderate to breezy trades through early next week, with winds
shifting around to the southeast and easing during the middle to
latter part of the week.

As for weather details, trade wind weather will continue through
early next week, with some fluctuation in shower coverage and
intensity. Typical trade wind shower coverage can be expected
tonight through much of Friday. We'll see a notable increase in
trade shower coverage and intensity late Friday through Saturday
as moisture associated with an old front pushes southward through
the island chain. The old frontal remnants are expected to push
through Kauai Friday afternoon and Friday evening, through Oahu
and Maui County Friday night, and through the Big Island after
midnight Friday through Saturday morning. Behind the frontal
remnants, it appears that conditions will dry out, with fewer
showers expected through Saturday night. We should see the airmass
gradually moisten up by Sunday, with a more typical trade wind
shower pattern then expected through the first half of next week.
Much uncertainty continues in long range portion of the forecast,
with the GFS indicating some heavy rainfall and thunderstorms
could be in store for the area Wednesday and next Thursday, while
the ECMWF continues to advertise a fairly typical trade wind
shower regime.

A considerable amount of mid and high cloud cover is expected to
move in tonight and continue through much of next week.

&&

.AVIATION...
A strong high pressure center northwest of the islands will
increase trade winds significantly statewide over the next 24
hours. Trade winds will increase through the day on Friday with
surface winds in the 25 to 35 MPH range with higher gusts by
Friday afternoon. Stronger wind speeds are possible over some wind
favored locations. AIRMET Tango remains in effect for moderate low
level turbulence below 080. This AIRMET will likely continue for
the next 48 hours.

Expect brief periods of low cloud ceilings and showers over Kauai
and possibly Oahu through the overnight hours as bands of unstable
clouds drift across the northwestern islands. A weakening cold
front will move into the islands from the north Friday spreading
periods of MVFR cloud ceilings and showers across the region from
Friday afternoon through Saturday morning. AIRMET Sierra in effect
for Tempo Mountain Obscurations above 020 for north through east
sections of Kauai.

&&

.MARINE...
Increasing winds and short-period seas are expected over the next
24 hours as a strong high pressure cell builds N of the islands.
A Small Craft Advisory (SCA) remains in effect for most waters due
to winds near 25 kt in the typical areas near Maui County and the
Big Island, and for seas near 10 feet in areas exposed to
diminishing NW swell. The SCA will expand to all zones Friday
morning as winds and seas increase, with a Gale Watch in effect
from Friday night through Saturday, as sustained open ocean winds
of 30 kt are expected to develop. This will likely lead to
sustained gale force winds in many of the channels between the
islands, while frequent gusts to 35 kt could warrant a Gale
Warning for all areas. Supporting this notion is that winds at
buoy 51001 NW of Kauai have had frequent gusts to 35 kt over the
last hour or two, where winds are averaged over an 8-minute period.

The wind waves outside the channels are expected to build to
13-15 feet by Friday night, with a period of 9 seconds making it
rather rough for boating. Seas will diminish slightly over the
weekend, as winds ease (and potentially veer) slightly Sunday-
Tuesday, but seas are expected to remain 10 feet or above into
Christmas, with SCA-level E-SE winds expected in most zones.

Surf along N and W facing shores looks to remain below advisory
levels through Christmas. However, surf along E facing shores will
rise as trade winds increase through Friday, and a High Surf
Advisory (HSA) is likely to be issued early Friday in anticipation
of the increasing rough and short-period surf. A small NNW swell
will shift to the N as it gradually diminishes over the weekend,
with a relatively small NW swell possible around Tuesday and
persisting into Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday afternoon through Saturday afternoon
for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui-Kona-South
Big Island-Big Island North and East-Kohala-Big Island Interior.

Gale Watch from Friday evening through Saturday afternoon for
all Hawaiian waters-

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory from 6 AM to 6 PM HST Friday for Oahu
Leeward Waters-Maui County Leeward Waters-Big Island Windward
Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:11 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao3 days
Dec 20, 3:12 AM HSTGale WarningHFO61 hr
Dec 20, 3:34 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao35 hr

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.